Florida, 2020

Tornadoes and Damaging Winds in Florida, June 6, 2020

June 6, 2020 · NWS MLB · 9 events in 4 counties and zones

Conditions became favorable for severe weather in central Florida due to enhanced winds aloft on the far eastern periphery of Tropical Storm Cristobal which was moving north over the central Gulf of Mexico. Scattered to numerous severe thunderstorms developed across Lake, Orange and Volusia counties producing areas of damaging winds and several tornadoes and waterspouts over inland lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$963,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Conditions became favorable for severe weather in central Florida due to enhanced winds aloft on the far eastern periphery of Tropical Storm Cristobal which was moving north over the central Gulf of Mexico. Scattered to numerous severe thunderstorms developed across Lake, Orange and Volusia counties producing areas of damaging winds and several tornadoes and waterspouts over inland lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 6, 3:01 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 6, 3:01 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
401 PM EDT Sat Jun 6 2020

.DISCUSSION...

...A Marginal Risk of Severe Weather Into This Evening with
Locally Heavy Rainfall Possible...
...A Flood Watch Remains In Effect Through Sunday Evening...

Through tonight...Embedded shortwaves and positive vorticity
advection in the flow aloft will provide the necessary lift to
keep rain chances high in our tropical-like airmass. Focus for
heaviest rainfall will continue to be across Osceola/Brevard
counties northward, and especially north Orlando where multiple
rounds of showers/storms will be possible the rest of this
afternoon and tonight. Locations that see these multiple rounds of
heavier showers and/or storms may see 2-3" of rain with locally
higher amounts possible. Rain chances continue 70-80% across these
areas.

The Treasure Coast counties have underperformed so far (which is a
good thing due to excessive rainfall over the past several days),
and the HRRR has been consistent in keeping the heavier precip to
the north the rest of today and tonight. However, scattered
showers and a couple of storms still expected to develop across
these areas, but PoPs have been lowered to 40-50% across these
areas.

A tornado or two also remain possible as storm-relative helicity
is progged to increase on the order of 150 m^2/s^2. The higher
threat appears to be west of I-95 across all of east central
Florida this afternoon and evening, and possibly into the early
overnight hours north of Orlando.

Overnight lows in the mid to upper 70s.

Sunday-Tuesday (previous)...Deep layer S-SW flow on the periphery
of T.S. "Cristobal" will will continue Sun, keeping the local air
mass nearly saturated (PWATs 2.0 to 2.2") with likely-categorical
POPS continuing. Showers/storms with torrential rainfall amounts
of 2-3" (locally higher) are likely. This will aggravate ongoing
inundation and standing water issues, especially in areas which
have already received copious rainfall since the last few days in
May. A Flood Watch will continue for most of ECFL through the
diurnal convective cycle Sun afternoon. Clouds-precip will hold
temps down in the L80s to around 85F. Mins generally in the L70s.

A meridionally-oriented mid level ridge will develop from the Ohio
Valley into Florida through Mon-Tue. While steering T.S. "Cristobal"
north toward a central Gulf coast landfall by Sun evening, it will
also cause the steering winds across Florida to collapse. While the
temporal distribution of showers and storms should return to a more
typical diurnal cycle, high PWAT air (2.0"-2.2" Mon, 1.8"-2.0" Tue)
will continue areawide. Likely (60-70) POPs continue for both days.
Given the dearth of steering flow, showers/storms will tend to rain
themselves out where they develop. This will remain problematic
(slightly moreso Monday, given deeper moisture) for areas where
heavy rain will have fallen through the weekend. Greater insolation
will translate into higher maxes (U80s-L90s), with mins remaining in
the L70s.

Wednesday-Saturday (previous)...Aforementioned mid level ridge
deforms between the short wave trough to its NW (which ejects
Cristobal's remnant low into the Great Lakes) and an amplifying
western Atlantic trough Wed-Thu. The ridge will tilt/shift NE and
then collapse as a trough develops over the eastern CONUS. NE mid
level flow will develop Wed, hen back to N and eventually W-NW
through the end of the week as the trough settles over the SE
CONUS.

At the surface, model guidance shows deep moisture getting shunted
westward for Wed-Thu as high pressure builds SW into Florida from
the Atlantic. This would both lower overall precip coverage while
shifting higher POPs into the western peninsula. By Fri-Sat, NW flow
from the developing upper trough will push a frontal trough and
deeper moisture back into FL, which would cause POPs to increase.

Max temps should shift to a little below climo Wed-Fri owing to
the shift to an onshore flow regime, then back to near normal Sat.

&&

.AVIATION...

Showers and scattered storms through the evening with highest
coverage NW of a KISM-KTIX line. General MVFR restrictions with
some IFR conditions in the heavier showers and storms. Lingering
showers will continue this evening and tonight with heavier
activity from MCO northward. Tomorrow, general SE flow through the
afternoon with scattered to numerous showers and storms for all
TAF sites. Guidance shows general MVFR CIGS through most of the
day tomorrow, but confidence is low at this time. Went with
SCT035-040 and BKN/OVC100-120 with VCSH across all sites for the
afternoon tomorrow.

&&

.MARINE...

Through tonight...High coverage of showers/storms still in the
forecast, especially north of Sebastian Inlet. Torrential
downpours and lightning will be the main storm hazards, but winds
gusts in excess of 34 kt as well as slight chance of a waterspout
remain possible.

Sunday-Wednesday (modified previous)...Decreasing seas on tap
Mon-Tue as persistent light-moderate SE flow of the past several
days veers to S-SW, then collapses. Should see an uptick in seas
late Wed-Wed night as the high building from the NE into Florida
causes onshore winds to freshen. 2-4ft seas Sun, subside to 1-3ft
Mon- Tue, then build back to 3-4ft Wednesday into Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  84  70  89 /  90  80  30  60
MCO  75  84  73  91 /  90  80  40  70
MLB  77  86  73  89 /  60  60  30  60
VRB  77  86  71  89 /  40  60  30  50
LEE  74  83  72  91 /  90  80  40  70
SFB  74  84  72  91 /  90  80  40  60
ORL  75  84  73  90 /  90  80  40  70
FPR  78  87  72  90 /  40  50  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday evening for Indian River-Martin-
     Northern Brevard-Northern Lake-Okeechobee-Orange-Osceola-
     Seminole-Southern Brevard-Southern Lake-St. Lucie.

AM...None.
&&

SHORT TERM...Combs
LONG TERM....Rodriguez
AVIATION...Watson
Hazardous weather outlook, Jun 6, 9:58 AM EST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1058 AM EDT Sat Jun 6 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1058 AM EDT Sat Jun 6 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.FLOOD IMPACT...
Numerous showers and thunderstorms will develop again this
afternoon across the area, mostly along and north of a line from
Lake Okeechobee to Brevard County. New rainfall amounts of 1 to 2
inches are possible, with locally higher amounts of 3 to 5 inches
in stronger thunderstorms or areas under persistent rainfall.

Additional rainfall may cause continued flood concerns across
coastal Martin and Saint Lucie counties, where rain totals over
the last week have exceeded 12 inches. Inundation of neighborhood
streets is likely with continued road closures expected. Motorists
are reminded to never drive through a flooded roadway, regardless
of how deep you think the water may be.

.THUNDERSTORM IMPACT...
Isolated thunderstorms are possible today, with increasing coverage
this afternoon and decreasing in the evening. Storms will be
capable of producing localized gusty winds of 30 to 40 mph with
frequent lightning strikes, along with higher rainfall amounts. A
few funnel clouds could develop generating a brief weak tornado or
two this afternoon into tonight.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms over the east central coastal
waters and inland lakes today will be capable of producing wind
gusts of 34 knots. Mariners should seek safe harbor when storms
threaten.

.WATERSPOUT IMPACT...
Conditions are favorable for the development of a few waterspouts
across the area this afternoon into tonight. These spouts could
develop over large inland lands, rivers, the coastal waterways,
and adjacent Atlantic waters.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous showers and isolated to scattered thunderstorms
are expected from Sun through and mid week. Deadly cloud to
ground lightning strikes, minor to moderate flooding from heavy
rainfall, and gusty winds will be the primary storm threats.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. Please relay any information about observed severe
weather or flooding to the NWS while following all local, state
and CDC guidelines.

Rodriguez

In the hours before

Special weather statement, Jun 6, 3:29 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
429 PM EDT Sat Jun 6 2020

FLZ041-062045-
Inland Volusia-
429 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VOLUSIA COUNTY...

At 428 PM EDT, a strong thunderstorm was located over Pierson, moving
north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pierson, Barberville, Eldridge, Seville and Bakerstown.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

Local Atmospheric conditions are becoming more favorable for the
possibility of landspout formation. A landspout is a tornado of very
short duration and winds generally less than 60 mph which can cause
minor damage and injuries in its direct path. If this trend
continues, a tornado warning may be issued shortly. Stay tuned to
NOAA weather radio and local media for additional updates and
possible warnings.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Melbourne.

LAT...LON 2926 8142 2926 8132 2918 8134 2918 8149
      2936 8151 2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 2028Z 181DEG 12KT 2924 8142

Rodriguez
Special weather statement, Jun 6, 4:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
531 PM EDT Sat Jun 6 2020

FLZ045-053-062200-
Osceola-Orange-
531 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES...

At 530 PM EDT, a strong thunderstorm was located over Celebration,
moving north at 15 mph.

Winds in excess of 40 mph and funnel clouds are possible with this
storm.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Windermere.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2827 8143 2827 8158 2834 8160 2853 8161
      2853 8140
TIME...MOT...LOC 2130Z 180DEG 12KT 2833 8151

Rodriguez

The radar

The Melbourne radar (KMLB), 86 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Orange

When
June 6, 4:40 PM EST
Where
Orange County, 3.51 mi S of Vineland
Reported by
Public
Coordinates
28.350, -81.490

The public reported a funnel cloud between Celebration and Hunters Creek moving north of State Road 417.

Tornado, Orange

When
June 6, 5:07 PM EST
Where
Orange County, 2.92 mi SE of Orlovista
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
28.500, -81.436

Multiple videos were obtained from the public which confirmed a weak tornado (landspout) briefly occurred just south of the 33rd Street Industrial Park, in the area of Interstate 4 and Mall-at-Millenia. The landspout-tornado quickly dissipated and no damage occurred.

Funnel Cloud, Orange

When
June 6, 5:10 PM EST
Where
Orange County, 0.61 mi E of Orlovista
Reported by
Trained Spotter
Coordinates
28.530, -81.460

A trained spotter reported a brief funnel cloud that lowered then lifted back into the storm cloud. He was looking west from near Downtown Orlando.

Tornado, Orange

When
June 6, 5:40 PM EST
Where
Orange County, 1.9 mi WNW of Sky Lake
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
28.463, -81.407

A trained spotter observed a brief tornado (landspout) develop near Lake Ellenor, lasting approximately 30 to 45 seconds before dissipating. No damage occurred from this landspout-tornado. Video corroborated the visual observation.

Tornado, Orange

When
June 6, 6:20 PM EST to 6:32 PM EST
Where
Orange County, 0.36 mi W of Belle Isle to 0.57 mi SE of Orlando
Rating
EF1
Path length
5.12 mi
Path width
500 yd
Property damage
$956,000
Reported by
NWS Storm Survey
Coordinates
28.470, -81.356

A National Weather Service damage survey and numerous eyewitness reports, photographs and video confirmed a waterspout/tornado moved north along a 5.1 mile path from Lake Conway to Thornton Park. The peak intensity was estimated at 100-105 mph.

A waterspout initially formed on the west-central portion of Lake Conway at approximately 1820LST and traveled north, briefly coming onshore and crossing a narrow strip of land at Hoffner Avenue, then moving back over water, crossing Little Lake Conway. The waterspout then moved back onshore as a tornado at the south end of Ferncreek Avenue. The tornado nearly paralleled Ferncreek Avenue and Martin Street as it moved nearly due north, crossing State Road 408, and lifting at Lake Lawsona Park at approximately 1832LST.

Damage was continuous along a 5.1 mile swath with a width of 350-500 yards. As the tornado came onshore at Hoffner Avenue it briefly attained EF-1 intensity (peak winds estimated at 85-90 mph) resulting in severe damage to the roof of a lakefront home and numerous large trees were toppled. Damage along much of the remainder of the path was rated EF-0 (winds estimated 65-85 mph).

The EF-0 damage consisted generally of uprooted trees, toppled trees, and snapped large branches. Several large trees fell onto homes, causing significant damage mainly to roofs. Multiple vehicles were damaged due to downed trees and fallen large branches.

The tornado reached peak intensity of EF-1 in the vicinity of Ferncreek Avenue, Lake Margaret Drive and Carmia Drive (estimated peak winds 100-105 mph). Several one story apartment buildings lost significant portions of their roofs.

There were no injuries or fatalities. The Orange County Property Appraiser's Office reported 42 homes and businesses were damaged, totaling $955,748.

Funnel Cloud, Seminole

When
June 6, 7:00 PM EST
Where
Seminole County, 2.28 mi NE of Forest City
Reported by
Trained Spotter
Coordinates
28.690, -81.390

A trained spotter reported a funnel cloud in the area of Interstate 4 and State Road 434 in Altamonte Springs.

Tornado, Volusia

When
June 6, 7:27 PM EST to 7:34 PM EST
Where
Volusia County, 0.94 mi SSE of Lake Monroe Lake to 0.6 mi ESE of Enterprise
Rating
EF0
Path length
2 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
28.839, -81.261

Numerous eyewitness reports, photographs and video were received from trained spotters and the public of a large waterspout that developed on Lake Monroe, which then came onshore briefly along the north shore of the lake as a rapidly weakening tornado. The waterspout developed on Lake Monroe at approximately 1927 LST and quickly became large, reaching an estimated maximum width of approximately 200 yards. The slow-moving waterspout then reached the north side of the lake near the 860th block of Lakeshore Drive in Enterprise at approximately 1934 LST as a rapidly weakening EF-0 tornado. The tornado dissipated between Lakeshore Drive and Jacob Brock Avenue, just east of the Florida United Methodist Children's Home and west of Broadway Street. An eyewitness near the point of dissipation, initially observed the waterspout over the lake, then described a complete lull of wind, followed by a increase of winds from the opposite direction, suddenly becoming very strong. Based on this report, along with only minor damage to trees near the lakefront, peak winds were estimated between 45 and 55 mph.

Thunderstorm Wind, Lake

When
June 6, 8:10 PM EST
Where
Lake County, 0.84 mi W of Grand Is
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
28.880, -81.734

Reports from trained spotters and the public in Grand Island indicated that straight-line winds estimated between 55-60 mph occurred at approximately 2010 LST. The damage began along the north shore of Lake Eustis where several medium to large tree branches were downed. Additional damage occurred on Bristol Circle and Ashley Court where several fences were blow over, small trees toppled, medium tree branches downed, and loose backyard items tossed into adjacent properties.

Thunderstorm Wind, Volusia

When
June 6, 9:15 PM EST
Where
Volusia County, 2.18 mi WSW of (Dab)daytona Beach Airport
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
29.167, -81.083

A National Weather Service damage survey confirmed straight-line winds estimated at 55-65 mph impacted the Daytona Flea and Farmers Market in Daytona Beach around 2115 LST. Damage consisted of the removal of a large portion of a corrugated roof, with metal roofing peeled back on several adjacent buildings. Roof debris was blown downwind 100 yards onto adjacent portions of Interstate 95, causing the roadway to be closed for several hours. No other damage was noted in the area and there were no injuries or fatalities.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889147, 889152, 889148, 889153, 889154, 889150, 889165, 889497, 889155.